Medication Safety Alert! August 10, 2017
In this week's issue:
- Multifactorial Causes of Tacrolimus Errors: Confusion with Strength/Formulation, Look-Alike Names, Preparation Errors, and More
- FDA Advise-ERR: Vyxeos: Verify drug name and dose to avoid errors!
- Don't squeeze some eye drop containers
- Drug shortages and single-dose vials
- Hypertonic sodium chloride mix-up
- Ensuring safety recipes for drug compounding
A recent string of errors associated with tacrolimus, an immunosuppressant used primarily to prevent rejection in transplant recipients, prompted ISMP to review the literature and analyze related events reported to the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) and the ISMP National Medication Errors Reporting Program (ISMP MERP). We found that tacrolimus has been involved in many reported errors during the past decade that have been caused by a wide variety of factors, the most common of which are described below.